Hail, Grant
- When
- April 29, 11:29 AM CST to 11:31 AM CST
- Where
- Grant County, 0.51 mi W of Hazel Green
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.530, -90.440
Nickel to quarter sized hail fell for a couple of minutes in Hazel Green.
A complex of thunderstorms developed over north central Iowa along a cold front during the early morning hours of April 29th. As these storms moved east with the cold front, they produced large hail over the very southwest portion of Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A complex of thunderstorms developed over north central Iowa along a cold front during the early morning hours of April 29th. As these storms moved east with the cold front, they produced large hail over the very southwest portion of Wisconsin. The largest hail reported was quarter sized in Hazel Green (Grant County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 29, 5:52 AM CST, 5 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 652 AM CDT MON APR 29 2013 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 354 AM CDT MON APR 29 2013 A VERY ACTIVE WEATHER PATTERN IN STORE FOR THE REGION THIS WEEK. FIRST OFF...WILL BE WATCHING A WEAK COLD FRONT SAGGING SOUTH ACROSS THE AREA TODAY. TWO SHORTWAVE TROUGHS ARE EXPECTED TO MOVE ACROSS THE UPPER MISSISSIPPI RIVER VALLEY TODAY AND INTERACT WITH THE FRONT AS IT EDGES SOUTH...SPARKING OFF SHOWERS AND THUNDERSTORMS. THE FIRST LEADING SHORTWAVE WAS RACING EAST ACROSS SOUTH DAKOTA EARLY THIS MORNING WHILE THE SECOND WAVE WAS MOVING EAST ACROSS WYOMING. THE LEADING TROUGH WILL MOVE ACROSS THE REGION THIS MORNING KEEPING SHOWERS AND ISOLATED THUNDERSTORMS GOING THROUGH MUCH OF THE MORNING HOURS. THE TRAILING WAVE WILL ARRIVE EARLY THIS AFTERNOON...PUSHING ACROSS NORTHERN IOWA THEN INTO SOUTHERN WISCONSIN BY LATE AFTERNOON INTO THE EARLY EVENING HOURS. THE FRONT IS EXPECTED TO STALL OUT ACROSS NORTHERN IOWA THROUGH SOUTHERN WISCONSIN LATE THIS AFTERNOON AND THEN START TO LIFT NORTH AND ACT AS A WARM FRONT LATE THIS AFTERNOON INTO THIS EVENING AS VIGOROUS TROUGH DIVES INTO THE NORTHWEST CONUS. AN INTERESTING ENVIRONMENT SETS UP OVER NORTHEAST IOWA AND FAR SOUTHWEST WISCONSIN LATE THIS AFTERNOON AS THIS WARM FRONT TAKES SHAPE. KBLR NAM FORECAST SOUNDINGS SHOW RATHER IMPRESSIVE SHEAR PROFILES...WITH 0-6 KM BULK SHEAR OF 45 TO 50 KTS...AND 0-1 KM BULK SHEAR OF 20 TO 25 KTS. CURVATURE ALSO NOTED IN THE HODOGRAPH FROM THE SURFACE TO 2 KM. THE RAP IS ALSO SHOWING SIMILAR SHEAR PROFILES. THE NAM IS INDICATING NEARLY 1500 J/KG 0-3KM MUCAPE VALUES ACROSS THESE AREAS THIS AFTERNOON...BUT THIS IS LIKELY WAY OVERDONE GIVEN THE NAM IS SHOWING DEWPOINTS CLIMBING TO 60 DEGREES THIS AFTERNOON. 60 DEGREE DEWPOINTS ARE DISPLACED WAY TO THE SOUTH...OVER NORTHERN TEXAS. THINKING THE HIGHEST DEWPOINTS THAT WOULD BE ADVECTED INTO THE AREA WOULD BE IN MID 50S. THE GFS SEEMS TO BE A LITTLE MORE REALISTIC WITH DEWPOINTS CREEPING INTO THE MID 50S. THINKING THE HIGHEST MUCAPE VALUES WILL BE IN THE 500 TO 800 J/KG RANGE. SOME SURFACE BASED CAPE IS POSSIBLE NEAR THE WARM FRONT. THE MAJOR LIMITING FACTOR FOR SEVERE THUNDERSTORM POTENTIAL THIS AFTERNOON IS THE LACK OF MOISTURE/CAPE. THERE MAY BE A BRIEF WINDOW FOR SEVERE THUNDERSTORMS OVER FAR SOUTHWEST WISCONSIN INTO NORTHEAST IOWA. PLENTY OF SHEAR FOR SUPERCELLS. THINKING THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. IF A SURFACE BASED STORM COULD DEVELOP ALONG THE FRONT...THERE COULD BE A VERY SHORT WINDOW OF OPPORTUNITY FOR AN ISOLATED TORNADO...BUT IT APPEARS UNLIKELY AT THIS TIME. WILL HAVE TO KEEP A VERY CLOSE WATCH ALONG THE WARM FRONT THIS AFTERNOON TO SEE HOW SURFACE DEWPOINTS RESPOND AS SOUTHERLY FLOW INCREASES INTO THE FRONT. HIGHS TODAY ARE EXPECTED TO BE A LITTLE COOLER THAN YESTERDAY WITH THE CLOUDS AND PRECIPITATION OVER THE AREA. PLAN ON HIGHS RANGING FROM THE MID TO UPPER 60S. THE WARM FRONT WILL LIFT NORTH ACROSS THE FORECAST AREA TONIGHT THROUGH EARLY TUESDAY MORNING. 925 MB WARM AIR ADVECTION INCREASES ACROSS THE FORECAST AREA IN THE WAKE OF THE WARM FRONT...IN THE WARM SECTOR. DRY AIR ALOFT MOVES IN WITHIN THE WARM SECTOR AND LOOKS TO EFFECTIVELY CAP THE ENVIRONMENT. HOWEVER...THE NAM IS SUGGESTING THERE COULD BE ELEVATED CAPE. LIFTING FROM 900 MB YIELDS AROUND 700 J/KG CAPE. DECIDED TO KEEP THE SHOWER AND THUNDERSTORM CHANCES GOING TONIGHT MAINLY AFTER 06Z. LOWS TONIGHT WILL BE ON THE MILD SIDE...ESPECIALLY IN THE WAKE OF THE WARM FRONT...WITH LOWS IN THE MID TO UPPER 50S. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 354 AM CDT MON APR 29 2013 THE UPPER TROUGH WILL CONTINUE TO DIG INTO THE CENTRAL CONUS ON TUESDAY. MEANWHILE...SURFACE LOW PRESSURE IS EXPECTED TO DEEPEN AND LIFT NORTH ACROSS NORTHERN MINNESOTA AND EVENTUALLY INTO WESTERN ONTARIO. A COLD FRONT LOOKS TO PUSH SOUTHEAST ACROSS THE UPPER MISSISSIPPI RIVER VALLEY THROUGH THE DAY ON TUESDAY...WITH SHOWERS AND THUNDERSTORMS DEVELOPING ALONG THE FRONT MAINLY DURING THE AFTERNOON HOURS. TEMPERATURES WILL WARM RATHER NICELY AHEAD OF THE COLD FRONT...WITH HIGHS CLIMBING TO AROUND 80 DEGREES ACROSS PORTIONS OF NORTHEAST IOWA THROUGH SOUTHWEST WISCONSIN. THE NAM/GFS/GEM ARE IN FAIRLY DECENT AGREEMENT...SHOWING CONVECTION DEVELOPING ALONG THE FRONT LATE TUESDAY AFTERNOON INTO TUESDAY EVENING. THE NAM SEEMS WAY TO AGGRESSIVE WITH ITS DEWPOINTS TUESDAY AFTERNOON SHOWING SURFACE DEWPOINTS CLIMBING INTO THE MID 60S. MID TO UPPER 50S SEEM MORE REASONABLE AND THIS IS WHAT IS BEING ADVERTISED BY THE GEM...WITH 0-3 MUCAPE VALUES AROUND 1500 J/KG. 0-6 KM SHEAR VALUES AROUND 40 KTS WOULD SUPPORT THE POTENTIAL FOR SEVERE THUNDERSTORMS. PLAN ON SHOWERS AND STORMS ERUPTING ALONG THE FRONT DURING THE AFTERNOON HOURS. SOME OF THE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. THE TROUGH CONTINUES TO DIG TUESDAY NIGHT INTO WEDNESDAY WITH A DEFORMATION ZONE SETTING UP ACROSS THE UPPER MIDWEST...STRETCHING FROM EASTERN NEBRASKA NORTHEAST THROUGH THE UPPER MISSISSIPPI RIVER VALLEY REGION AND NORTH INTO CENTRAL ONTARIO. A VERY IMPRESSIVE FRONTOGENESIS ZONE SETS UP ACROSS THE AREA TUESDAY NIGHT AND SITS RIGHT OVER THE FORECAST AREA WEDNESDAY INTO THURSDAY. LOOKING AT FORECAST MODEL CROSS SECTIONS RUNNING FROM EAST TO WEST ACROSS THE AREA...A VERY IMPRESSIVE FRONTOGENESIS ZONE SETS UP OVER THE REGION AND EXTENDS FROM 875 MB THROUGH 500 MB...WITH NEGATIVE EPV POSITIONED RIGHT OVER THE FRONTOGENESIS ZONE. THIS ZONE STAYS OVER THE AREA ALL THE WAY INTO THURSDAY. THIS WILL LEAD TO A PROLONGED PERIOD OF PRECIPITATION OVER THE AREA WHICH COULD BE MODERATE TO HEAVY AT TIMES. DRY AND COOL NORTHERLY FLOW INTO THE REGION THEN RAISES THE QUESTION OF PRECIPITATION TYPE. DEPENDING ON WHICH MODEL SOLUTION VERIFIES...IT APPEARS THAT THE PRECIPITATION SHOULD FALL AS RAIN TUESDAY NIGHT AND THROUGH MOST OF THE DAY ON WEDNESDAY THEN SWITCH OVER TO A RAIN SNOW MIX WEDNESDAY NIGHT INTO EARLY THURSDAY MORNING. A RAIN SNOW MIX IS POSSIBLE AGAIN THURSDAY NIGHT...THEN THE PRECIPITATION WILL SWITCH BACK OVER TO ALL RAIN DURING THE DAY ON FRIDAY AS THE TROUGH CLOSES INTO AN UPPER LOW OVER MISSOURI AND WARMER AIR FLOWS BACK TO THE NORTH. SNOW ACCUMULATIONS ARE POSSIBLE LATE WEDNESDAY NIGHT AND AGAIN THURSDAY NIGHT. AT THIS TIME IT APPEARS A SLUSHY 1-3 INCHES IS POSSIBLE MAINLY ON GRASS SURFACES. WILL ALSO HAVE TO KEEP A CLOSE EYE ON PRECIPITATION TYPE...ESPECIALLY THURSDAY NIGHT INTO FRIDAY MORNING AS THE WARM LAYER SURGES BACK TO THE NORTH. A BRIEF PERIOD OF SLEET IS POSSIBLE BEFORE TEMPERATURES NEAR THE SURFACE WARM ABOVE FREEZING. MODEL SOLUTIONS START TO DIVERGE THIS WEEKEND WITH THE HANDLING OF THE LOW AS IT CUTS OFF. THE GEM TAKES THE LOW INTO THE SOUTHERN PLAINS...WHILE THE ECMWF LIFTS IT NORTHWEST THROUGH THE DAKOTAS. THE GFS KEEPS IT STALLED OVER MISSOURI THEN FINALLY LIFTS IT NORTH INTO THE GREAT LAKES LATE ON SUNDAY. AFTER A COOL PERIOD THURSDAY AND FRIDAY...WHERE HIGHS WILL ONLY BE IN THE LOWER 40S...SLIGHTLY WARMER TEMPERATURES ARE POSSIBLE THIS WEEKEND DESPITE CHANCES FOR RAIN...WITH HIGHS IN THE LOWER TO MIDDLE 50S. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING) ISSUED AT 652 AM CDT MON APR 29 2013 APPEARS THE TAF SITES WILL CATCH A BREAK FROM SHRA AND ANY REDUCED CIGS/VSBYS THIS MORNING WITH THE FORCING/INSTABILITY SHIFTING SOUTH OF THE AREA. OVERNIGHT RAINS AT KRST PLUS LIGHT WINDS PRODUCING SOME BR/FG ACROSS SOUTHEAST MN AND ADDED SOME BR MENTION TO KRST EARLY THIS MORNING. AFTER THAT THOUGH...CONFIDENCE REMAINS ON THE LOW SIDE FOR THE AFTERNOON AND TONIGHT AS FAR AS CONVECTION CHANCES AND EVOLUTION AT THE TAF SITES. A STALLED/WEAKENING FRONTAL BOUNDARY WILL REMAIN IN THE AREA...AND BE A POTENTIAL TRIGGER FOR MORE SHRA/TSRA THIS AFTERNOON/EVENING. CONVECTION POTENTIAL IS GOING TO DEPEND ON HOW MUCH LOWER LEVEL MOISTURE AND INSTABILITY CAN OR DOES MOVE NORTHWARD INTO THE AREA TODAY. GIVEN INCONSISTENT MODEL SIGNALS FOR THE MOISTURE INCREASE AND ABILITY OF THE STALLED/WEAKENING BOUNDARY TO TRIGGER CONVECTION...ONLY INCLUDED A VCSH MENTION AT THE TAF SITES IN THE 22-02Z TIME PERIOD FOR NOW. BOUNDARY LIFTS NORTH AS A WARM FRONT TONIGHT...WITH THE INCREASING LOWER LEVEL MOISTURE EXPECTED TO SPREAD NORTH ACROSS THE AREA. STILL PLENTY OF POSSIBLE SCENARIOS FOR CONVECTION EVOLUTION TONIGHT INTO TUE. WITH THE INCREASE OF MOISTURE AND MOISTURE CONVERGENCE LATE TONIGHT...INCLUDED A VCSH MENTION AFTER 09Z FOR NOW UNTIL A MORE CONSISTENT SIGNAL IS SEEN. ADDED A LATE NIGHT MVFR BR MENTION AT KRST AS WELL DUE TO THE SOUTHEAST FLOW AND MOISTURE INCREASE. && .HYDROLOGY... ISSUED AT 354 AM CDT MON APR 29 2013 HEAVY RAINFALL IS POSSIBLE THIS WEEK AS A SYSTEM STALLS OUT ACROSS THE REGION TOWARD MID WEEK. FORECAST GUIDANCE SUGGESTS TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE BY THE END OF THE WEEK. SOME OF THIS PRECIPITATION COULD FALL AS A SLEET/SNOW MIX. IF THESE RAINFALL AMOUNTS ARE REALIZED...THERE WOULD BE AN INCREASE IN RIVER LEVELS. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...WETENKAMP LONG TERM....WETENKAMP AVIATION.....RRS HYDROLOGY....WETENKAMP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 430 AM CDT MON APR 29 2013 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-301100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU- LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU- VERNON-WABASHA-WINNESHIEK-WINONA- 430 AM CDT MON APR 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER FAR NORTHEAST IOWA AND FAR SOUTHWEST WISCONSIN LATE THIS AFTERNOON AND THIS EVENING. DAMAGING WIND GUSTS...LARGE HAIL AND LIGHTNING WOULD BE THE MAIN THREATS. A FEW THUNDERSTORMS ARE POSSIBLE ELSEWHERE ACROSS THE AREA TODAY AND AGAIN LATER TONIGHT. OTHER THAN LIGHTNING...SEVERE WEATHER IS NOT EXPECTED WITH ANY OF THESE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS ANOTHER SLIGHT RISK OF SEVERE STORMS ACROSS FAR NORTHEAST IOWA INTO SOUTHWEST AND SOUTH-CENTRAL WISCONSIN TUESDAY AFTERNOON AND EVENING. DAMAGING WIND GUSTS...HAIL...AND LIGHTNING WOULD BE THE MAIN HAZARDS IF THUNDERSTORMS DEVELOP. SNOW CHANCES RETURN TO THE FORECAST FOR MAINLY THE LATE NIGHT AND MORNING HOURS FROM WEDNESDAY NIGHT INTO FRIDAY. AT THIS TIME IT APPEARS SOME MINOR ACCUMULATIONS COULD OCCUR ON GRASSY SURFACES AND ROOFTOPS...MAINLY FOR LOCATIONS WEST AND NORTH OF LA CROSSE. AN EXTENDED PERIOD OF LIGHT TO MODERATE RAIN LOOKS TO SPREAD ACROSS THE AREA FROM WEDNESDAY INTO FRIDAY. WIDESPREAD RAINFALL TOTALS OF 1 TO 2 INCHES ARE POSSIBLE DURING THIS TIME. IF SOME PERIODS OF HEAVIER RAIN OCCUR...RIVER LEVELS WOULD RISE AND THE THREAT OF FLOODING WOULD INCREASE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS FAR NORTHEAST IOWA AND FAR SOUTHWEST WISCONSIN...MAINLY BETWEEN 5 PM AND 10 PM. SPOTTERS MAY AGAIN BE NEEDED IN ROUGHLY THE SAME AREA TUESDAY AFTERNOON AND EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. RRS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1143 AM CDT MON APR 29 2013 WIZ061-291745- GRANT- 1143 AM CDT MON APR 29 2013 AT 1140 AM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 13 MILES WEST OF SPECHTS FERRY...MOVING EAST AT 40 MPH. SMALL HAIL AND TORRENTIAL DOWNPOURS WILL ACCOMPANY THIS STRONG THUNDERSTORM. LOCATIONS THAT MAY BE AFFECTED INCLUDE... SPECHTS FERRY...KIELER...DICKEYVILLE...SINSINAWA...CUBA CITY AND GEORGETOWN. RIECK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1223 PM CDT MON APR 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1219 PM HAIL 1 W KIELER 42.58N 90.62W
04/29/2013 M0.25 INCH GRANT WI PUBLIC
1/4 TO 3/8 INCH HAIL AT RUSTIC CAMPGROUND
&&
SHEAThe Quad Cities radar (KDVN), 103 km away, was scanning. The volume nearest the first event began at 17:27 UTC.
2 hail. Local standard time, as filed.
Nickel to quarter sized hail fell for a couple of minutes in Hazel Green.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441959, 442249.